Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



The Kitai criterion and backward shifts

Author: Stanislav Shkarin
Journal: Proc. Amer. Math. Soc. 136 (2008), 1659-1670
MSC (2000): Primary 47A16, 37A25
Published electronically: January 17, 2008
MathSciNet review: 2373595
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: It is proved that for any separable infinite dimensional Banach space $ X$, there is a bounded linear operator $ T$ on $ X$ such that $ T$ satisfies the Kitai criterion. The proof is based on a quasisimilarity argument and on showing that $ I+T$ satisfies the Kitai criterion for certain backward weighted shifts $ T$.

References [Enhancements On Off] (What's this?)

  • 1. S. Ansari, Hypercyclic and cyclic vectors, J. Funct. Anal. 128(1995), 374-383 MR 1319961 (96h:47002)
  • 2. S. Ansari, Existence of hypercyclic operators on topological vector spaces, J. Funct. Anal. 148(1997), 384-390 MR 1469346 (98h:47028a)
  • 3. S. Argyros and A. Tolias, Methods in the theory of hereditarily indecomposable Banach spaces, Mem. Amer. Math. Soc. 170 (2004), 1-114 MR 2053392 (2005f:46022)
  • 4. A. Atzmon, Operators which are annihilated by analytic functions and invariant subspaces, Acta Math. 144(1980), 27-63 MR 558090 (81c:47007)
  • 5. A. Atzmon, On the existence of invariant subspaces, J. Operator Theory 11(1984), 3-40 MR 739792 (85k:47005)
  • 6. F. Bayart and S. Grivaux, Frequently hypercyclic operators, Trans. Amer. Math. Soc. 358(2006), 5083-5117 MR 2231886 (2007e:47013)
  • 7. L. Bernal-González, On hypercyclic operators on Banach spaces, Proc. Amer. Math. Soc. 127(1999), 1003-1010 MR 1476119 (99f:47010)
  • 8. J. Bès and A. Peris, Hereditarily hypercyclic operators, J. Funct. Anal. 167(1999), 94-112 MR 1710637 (2000f:47012)
  • 9. K. Chan and J. Shapiro, The cyclic behavior of translation operators on Hilbert spaces of entire functions, Indiana Univ. Math. J. 40(1991), 1421-1449 MR 1142722 (92m:47060)
  • 10. G. Costakis and M. Sambarino, Topologically mixing operators, Proc. Amer. Math. Soc. 132(2003), 385-389 MR 2022360 (2004i:47017)
  • 11. A. Dvoretzky, A theorem on convex bodies and application to Banach spaces, Proc. Nat. Acad. Sci. USA 45(1959), 223-226 MR 0105652 (21:4391)
  • 12. G. Herzog, On linear operators having supercyclic vectors, Studia Math. 103(1992), 295-298 MR 1202014 (93k:47033)
  • 13. S. Grivaux, Hypercyclic operators, mixing operators and the bounded steps problem, J. Operator Theory 54 (2005), 147-168 MR 2168865 (2006k:47021)
  • 14. K. Grosse-Erdmann, Universal families and hypercyclic operators, Bull. Amer. Math. Soc. 36(1999), 345-381 MR 1685272 (2000c:47001)
  • 15. K. Grosse-Erdmann, Recent developments in hypercyclicity, RACSAM Rev. R. Acad. Cienc. Exactas Fis. Nat. Ser. A Mat. 97(2003), 273-286 MR 2068180 (2005c:47010)
  • 16. C. Kitai, Invariant closed sets for linear operators, Thesis, University of Toronto, 1982
  • 17. F. Martínez-Giménez and A. Peris, Chaos for backward shift operators, Internat. J. Bifur. Chaos Appl. Sci. Engrg. 12(2002), 1703-1715 MR 1927407 (2003h:47056)
  • 18. A. Montes-Rodríguez, J. Sánchez-Álvarez and J. Zemánek, Uniform Abel-Kreiss boundedness and the extremal behaviour of the Volterra operator, Proc. London Math. Soc. 91(2005), 761-788 MR 2180462 (2006j:47053)
  • 19. H. Salas, Hypercyclic weighted shifts, Trans. Amer. Math. Soc. 347(1995), 993-1004 MR 1249890 (95e:47042)
  • 20. G. Szegö, Orthogonal polynomials, Amer. Math. Soc., Colloq. Publ., vol. 23, 1959 MR 0106295 (21:5029)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 47A16, 37A25

Retrieve articles in all journals with MSC (2000): 47A16, 37A25

Additional Information

Stanislav Shkarin
Affiliation: Department of Pure Mathematics, Queen’s University Belfast, University Road, BT7 1NN Belfast, United Kingdom

Keywords: Hypercyclic operators, mixing operators, the Kitai criterion, biorthogonal sequences, backward shifts, quasisimilarity
Received by editor(s): November 9, 2006
Published electronically: January 17, 2008
Additional Notes: The author was partially supported by Plan Nacional I+D+I grant no. MTM2006-09060, Junta de Andalucía FQM-260 and British Engineering and Physical Research Council Grant GR/T25552/01.
Communicated by: Jonathan M. Borwein
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society